Translate Here

Search By Google

Search This Blog

Share This With Your Friends

Monday, March 14, 2011

PSEUDOMEMBRANOUS COLITIS

Diarrhoea is quiet common in patients receiving antibiotics. In a small proportion of these the diarrhoea is due ti proliferation of C.difficile. when the normal colonic flora is altered or suppressed. Many antibiotics have been implicated.


Pathology
Characteristically the rectum and colon show a membrane of fibrin and polymorphs which is adherent to eroded mucosa.

Clinical features
The patients presents with profuse, watery diarrhoea usually whilst receiving antibiotics. The presenting and radiological features mimic those of acute ulcerative colitis although blood in the stool is present in severe cases.

Investigation
The diagnosis is made on the rectal appearance at sigmoidoscopy, the histological features of the rectal biopsy and the presence in the stool of a toxin produced by the organism.

Management
The offending antibiotic should be stopped. The patient should be isolated, and supportive therapy as for ulcerative colitis is given. The treatments of choice are oral vancomycin 500mg or bacitracin 20 000 U every 6 hours for 14 days.

No comments:

Post a Comment

If it is helpfull to Please Like This

Google+ Badge